Iowa, 2023

Damaging Winds in Iowa, June 29, 2023

June 29, 2023 · NWS DMX · 14 events in 8 counties and zones

Storms initiated west of the area over portions of Nebraska and Kansas in the overnight hours of the 28th into the 29th, eventually leading into and across southern Iowa during the morning hours of the 29th. These storms were situated within a fairly supportive environment, including a north south gradient of MUCAPE values in the 2000 to 4000+ J/kg range, 30 to 40+ kts of effective shear, and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Storms initiated west of the area over portions of Nebraska and Kansas in the overnight hours of the 28th into the 29th, eventually leading into and across southern Iowa during the morning hours of the 29th. These storms were situated within a fairly supportive environment, including a north south gradient of MUCAPE values in the 2000 to 4000+ J/kg range, 30 to 40+ kts of effective shear, and steering flow supportive of MCS maintenance. Eventually, linear storm mode evolved into an MCV. Resulting storms produced a number of strong wind and wind damage reports, including trees downed and measured winds to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 5:41 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 5:41 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 AM CDT Thu Jun 29 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 300 AM CDT Thu Jun 29 2023

Key Messages:

- Storms moving across southern Iowa this morning. An increasing
  threat for damaging winds over far southern Iowa.
- A few more rounds of storms late tonight through Saturday.

Low pressure is situated over southeast Colorado this morning with a
warm front extending east through central Kansas and into northern
Missouri. A expansive plume of 70+ dew points extends from the Gulf
Coast and into southeast Nebraska/southwest Iowa. Most model
solutions are under done on the dew points on this northern end
which is a bit concerning, more on that later. At 06z, the low level
jet was focused into central Kansas and it will lift northeast and
be focused towards far southwest Iowa by 12z and in the meantime, a
500 mb jet max is moving over Nebraska.

Supercells are currently ongoing over south central and southwest
Nebraska with some weaker warm advection convection extending
east/southeast from the stronger storms. This current setup has the
look of a developing derecho that will move somewhere from far
southern Iowa and/or northern Missouri and into Illinois today as
these storms move along a strong instability axis that extends from
west to east. This instability axis will be even stronger than model
projections with the higher dew points in place. The exact movement
is still yet to be determined as the right mover Bunkers motions are
slightly south of east currently then turn more easterly in the next
few hours. These storms may maintain HP supercell characteristics
for a while but may eventually evolve into a linear system and
maintain an easterly direction. It is also possible the storms
weaken a bit before strengthening again by mid morning as surface
based instability increases. SPC has placed an Enhanced Risk for
severe weather over far southern Iowa for today. This is conditional
on the track of these storms. The remainder of the day and likely
evening should be mostly quiet outside of a few storms that may
develop over north central Iowa late this afternoon.

A few more rounds of storms are expected yet through Saturday. As
has been discussed that past several days, the main upper level
system will move out of the western CONUS Friday and will reach the
state by late Saturday. Another complex of storms is expected to
develop tonight and move across the southern half of Iowa followed
by renewed scattered storm development in the afternoon area wide.
Then storm chances persist Friday night into Saturday. A few severe
storms are possible through the period. Saturday is interesting with
the upper low arriving during the day along with light winds and
good stretching potential, could lead to favorable conditions for a
few landspouts.

A few showers and storms may linger into Sunday with the state still
in the cyclonic curvature of the departing upper level low and
Monday will remain the the northwest upper flow. That upper flow
will transition to westerlies by mid next week and the pattern will
likely remain active. Have precipitation chance in the forecast for
July 4th but it should remain mostly dry across much of the area
followed by greater precipitation chances on the 5th.

Temperature wise, Saturday is looking to be the cool day with highs
in the 70s and 80s with mostly cloudy skies and showers and storms
around. Otherwise highs will generally be in the 80s while touching
low 90s over southern Iowa at times. Smoke today should improve with
lowering concentrations today as it gradually shifts back to the
east.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 635 AM CDT Thu Jun 29 2023

Thunderstorms will impact southern Iowa this morning with KOTM
having the greatest chance. A few isolated storms are possible
vicinity KMCW late this afternoon with additional storms possible
later tonight over western Iowa. Areas of fog and smoke are
ongoing over eastern Iowa. The vsbys will gradually improve this
morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 29, 2:44 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Thu Jun 29 2023

IAZ004>007-015>017-023>028-033>039-300845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
344 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are possible this evening across northern
Iowa. At this time, severe risk appears low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected Friday into Saturday and Sunday,
which could become strong, though the severe hazards will be
better evaluated in the coming forecast periods.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times through Saturday.

IAZ044>050-057>062-070>075-081>086-092>097-300845-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
344 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe storms are anticipated across southern Iowa through the
morning and into midday. Damaging winds will be the primary
hazard, though large hail and even a tornado are possible,
especially towards southeast Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected Friday into Saturday and Sunday,
which could become strong, though the severe hazards will be
better evaluated in the coming forecast periods.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this morning through Saturday.

Hagenhoff

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
June 29, 7:51 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -93.900

Lamoni Municipal Airport ASOS recorded a thunderstorm wind gust of 67 mph.

Thunderstorm Wind, Union

When
June 29, 8:12 AM CST
Where
Union County, Talmage
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.030, -94.120

Public reported measured wind gusts to 63 mph, including damaged and downed tree branches.

Thunderstorm Wind, Adair

When
June 29, 8:12 AM CST
Where
Adair County, Orient
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.200, -94.420

Law enforcement relayed public report of a tree down in Orient. This is ad elayed report and time estimated from radar.

Thunderstorm Wind, Wayne

When
June 29, 8:32 AM CST
Where
Wayne County, Seymour
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.680, -93.120

Emergency manager reported power lines and trees down. Time estimated from radar.

Thunderstorm Wind, Appanoose

When
June 29, 8:43 AM CST
Where
Appanoose County, Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Trained spotter reported tree limbs down.

Thunderstorm Wind, Appanoose

When
June 29, 8:48 AM CST
Where
Appanoose County, 5.47 mi WSW of Numa
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.640, -93.070

WHO relayed reports of trees and limbs down. Straight line winds lasted for 10 to 15 minutes.

Thunderstorm Wind, Madison

When
June 29, 8:52 AM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -94.020

Emergency manager reported tree down on West North Street.

Thunderstorm Wind, Davis

When
June 29, 8:55 AM CST
Where
Davis County, 3.21 mi WNW of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.790, -92.630

NWS Employee related that half of a large tree was snapped. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Davis

When
June 29, 8:55 AM CST
Where
Davis County, 3.43 mi ENE of West Grove
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.740, -92.490

NWS employee relayed couple of medium sized trees snapped halfway down. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Davis

When
June 29, 9:00 AM CST
Where
Davis County, 0.87 mi NW of Floris
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.880, -92.330

Trained spotter reported multiple healthy, live trees blown over or snapped off. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Davis

When
June 29, 9:00 AM CST
Where
Davis County, 2.09 mi W of Drakesville
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.800, -92.510

NWS employee reported trees down. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Wapello

When
June 29, 9:15 AM CST
Where
Wapello County, 2.09 mi SW of Ottumwa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.000, -92.430

Public reported large branches and limbs down and power out for a bit. Time estimated from radar.

Thunderstorm Wind, Wapello

When
June 29, 9:19 AM CST
Where
Wapello County, 0.87 mi SW of Ottumwa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -92.410

Trained spotter reported estimated 50 to 60 mph wind gusts, and part of a tree down on a power line on the south side of Ottumwa.

Thunderstorm Wind, Wapello

When
June 29, 9:19 AM CST
Where
Wapello County, 3.42 mi ENE of Agency
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.000, -92.310

Public relayed pictures of a tree that fell on and damaged part of a home. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106502, 1106503, 1106504, 1106520, 1106523, 1106526, 1106529, 1106532, 1106536, 1106539, 1106542, 1106544, 1106545, 1106547.